Alert archive / Mississippi / Flash Flood Warnings in 2023
Flash Flood Warning 8, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at Jan 29, 2023, 11:45 AM CST for Forrest County, Lamar County, Marion County, Mississippi. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 29, 2023, 11:45 AM CST (17:45 UTC)
- Expired
- Jan 29, 2023, 5:45 PM CST
- In force
- 6 hr
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Forrest County, MS, Lamar County, MS, Marion County, MS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 5.8 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 721 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 292 m²/s²
- 0-3 km storm-relative helicity
- 332 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
077
WGUS54 KJAN 291745
FFWJAN
MSC035-073-091-292345-
/O.NEW.KJAN.FF.W.0008.230129T1745Z-230129T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
1145 AM CST Sun Jan 29 2023
The National Weather Service in Jackson has issued a
* Flash Flood Warning for...
Marion County in south central Mississippi...
Forrest County in southeastern Mississippi...
Lamar County in southeastern Mississippi...
* Until 545 PM CST.
* At 1145 AM CST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen over portions of the warned area. Additional rainfall
amounts of 2 to 4 inches are possible in the warned area. Flash
flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Hattiesburg, Petal, Columbia, West Hattiesburg, Sandy Hook,
Kokomo, Holly Springs, Purvis, Lumberton, Sumrall, Pine Ridge,
Baxterville, Oak Grove, Pinebur, Improve, Rawls Springs, Rock
Hill, Pickwick, Bunker Hill and Mclaurin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3139 8982 3143 8982 3143 8915 3091 8914
3091 8934 3101 8935 3101 8942 3098 8943
3098 8948 3101 8950 3100 8984 3107 8984
3107 8992 3113 8994 3113 9001 3118 9001
3118 9003 3139 9003
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...2-3 INCHES IN 3 HOURS
$$
EC1 follow-up statement
549
WGUS74 KJAN 291922
FFSJAN
Flash Flood Statement
National Weather Service Jackson MS
122 PM CST Sun Jan 29 2023
MSC035-073-091-292345-
/O.CON.KJAN.FF.W.0008.000000T0000Z-230129T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Forrest MS-Lamar MS-Marion MS-
122 PM CST Sun Jan 29 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM CST THIS
AFTERNOON FOR MARION, FORREST AND LAMAR COUNTIES...
At 122 PM CST, Doppler radar indicated rain moving across the warned
area. Heavy rain is expected to redevelop as we go through the
afternoon, and additional amounts of 2 to 3 inches are possible.
Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Hattiesburg, Petal, Columbia, West Hattiesburg, Sandy Hook,
Kokomo, Holly Springs, Purvis, Lumberton, Sumrall, Pine Ridge,
Baxterville, Oak Grove, Pinebur, Improve, Rawls Springs, Rock
Hill, Pickwick, Bunker Hill and Mclaurin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3139 8982 3143 8982 3143 8915 3091 8914
3091 8934 3101 8935 3101 8942 3098 8943
3098 8948 3101 8950 3100 8984 3107 8984
3107 8992 3113 8994 3113 9001 3118 9001
3118 9003 3139 9003
FLASH FLOOD...RADAR INDICATED
$$
ECWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jan 29, 11:39 AM CST, 6 minutes earlier.
Area forecast discussion, Jan 29, 11:39 AM CST, 6 minutes before
Area Forecast Discussion National Weather Service Jackson MS 1139 AM CST Sun Jan 29 2023 ...New AVIATION... .MESOSCALE UPDATE... Issued at 932 AM CST Sun Jan 29 2023 A soggy day is expected across the ArkLaMiss region this morning and afternoon. A warm frontal boundary lifting north out of NE LA and SW MS is expected to increase moisture across the region. This morning's 12Z raob measured an estimated ~1.22 inches of precipitable water and hi-res guidance alludes to an increase in this value to nearly 1.75 inches by the late afternoon, which is well over the average daily max for January. Showers are expected to increase into the late morning/early afternoon, with some strong to severe storms possible along the Hwy 84 corridor. Along with this threat, the potential for flash flooding will also be present across most of the area today. The greatest potential will be in the the Pine Belt, where previous soil saturation and rainfall totals between 2-4 inches will be possible. A flash flood watch remains in effect for Marion, Lamar, and Forrest counties through 6 AM tomorrow. We will continue to monitor the potential for any expansion of this Watch. /AJ/ && .DISCUSSION... Issued at 415 AM CST Sun Jan 29 2023 Today and Tonight...After a couple of days of dry weather, rain makes its return to the forecast area today. A mid/upper level disturbance will trek across the Lower Mississippi River Valley through the course of today and into tonight. This will cause a surface low to develop and lift northeast across the region later today and overnight. This will also result in a warm front likewise lifting through the region, followed by a cold front that'll begin moving into the forecast area overnight into early Monday morning. As the above scenario unfolds, widespread showers along with a few thunderstorms, will overspread the forecast area through the course of the day. A "Limited Threat" for flash flooding remains over mainly central and southern portions of the CWA. In this "limited" area, 1-2 inches of rain with locally higher amounts are possible. I will hoist an "Elevated Threat" for flash flooding, and thus a "Flash Flood Watch" for Marion, Lamar, and Forrest counties through 6 AM CST Monday. Here, rainfall totals between 2-4 inches are expected, with locally higher amounts possible. With soils already saturated there from recent heavy rains, excessive runoff from today's activity could result in flooding in low-lying and flood prone areas, as well as minor river flooding. To a lesser extent, a "Marginal Risk" of an isolated severe storm is also possible. While the best instability and chance for any surface- based convection remains along the gulf coast, just enough instability could reach locations along the Highway 82 corridor late this afternoon into this evening as dew points reach to around 60. This, coupled with adequate deep-layer wind shear (0-6 km, 50-70 knots) and forcing, could result in an isolated severe storm capable of producing damaging wind gusts, but a brief tornado cannot be ruled out. Showers will continue into tonight, but they'll steadily wane from west to east as the cold front pushes east across the forecast area. Winds in the wake of the front will become northwesterly and cooler drier air will begin filtering into the region. Clouds will still remain prevalent as lows range from the upper 40s across the Delta to around 60 across the Pine Belt region. /19/ This week (Monday-Saturday)...Monday: Sfc frontal zone will be drifting SE by Mon morning, with some decreased ascent, which will limit rain chances more to SE & prior to midday. With front moving through, rain chances will dwindle & cooler temps aloft will build in the NW Delta. Highs will be cooler in the low- mid 50s, warmer in the mid 60s in the Natchez Trace corridor to low 70s in the I-59 corridor. However, this less wet period be very temporary as return flow pattern will remain locked in through the week. Tues-Sat: Persistent return flow & strengthening upper jet/right entrance region will be nearby through mid-late week. Highly anomalous quasi-zonal 500mb/300mb jet, around 100kts & +150kts, respectively, will be developing in the Ohio Valley-Great Lakes. Cold core will be over Baja Peninsula & N stream energy will lock in +1030mb sfc high in the Ohio Valley through late week. With anomalous upper jet to the N & strong SW return flow around +30- 35kts at 850mb & 40-55kts in the cloud bearing layer, favorable jet dynamics will persist near the baroclinic zone, keeping multiple rounds of light-moderate rain, with highest coverage across the NW Delta & heaviest around Thurs. This will be in juxtaposition with increased ascent from approaching shortwave & right entrance region. 2-3 inches, with rain totals up to +4 inches, is possible, which combined with wet antecedent conditions, could lead to flash flooding. WPC has indicated a Slight for flash flooding potential in NW Delta early Thurs & spreading SE. Combined both to indicate "Limited" for flash flooding in HWO from early Thurs through late Thurs evening. Potential persists for low-end iso severe storms in ESE MS but proximity to sfc low & limited warm sector limits potential. There has been some trend for better sfc dewpoints & resultant destabilization, so some potential may need to advertise down the road. Some shear & unidirectional profiles would favor semi- organized potential. Model trends continue to back off on nearby winter mix. Temp gradient will persist & quite challenging this week, with mid-40s in NW Delta while mid 60s in SE & slightly cooler by late week in SE. Lows will fall into mid-upper 30s NW-low 50s SE Tues-Wed mornings to mid 30s to mid-upper 40s in SE MS Fri morning. A light freeze is possible in the Hwy 82 corridor into next weekend, but rain will have moved out by then. Low predictability persists for sfc frontal position/shallow cold intrusion at this point so keeping precip types all rain for now. /DC/ && .AVIATION... (18Z TAFS) Issued at 1129 AM CST Sun Jan 29 2023 MVFR/IFR cigs will be present for the TAF period as -/+RA and some +TS in the southeast slowly move across the region. Periods of BR will also be likely throughout the period. By 09Z, most sites will experience LIFR cigs through 15Z. /AJ/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 65 56 65 50 / 100 90 10 30 Meridian 64 54 67 51 / 100 90 20 20 Vicksburg 67 52 62 45 / 100 80 10 40 Hattiesburg 68 59 71 59 / 100 80 30 10 Natchez 66 57 66 50 / 100 80 10 20 Greenville 63 44 52 37 / 90 70 0 50 Greenwood 63 48 56 41 / 90 80 10 50 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...Flood Watch through late tonight for MSZ072>074. LA...None. AR...None. && AJ/19/AJ
Hazardous weather outlook, Jan 29, 3:48 AM CST, 7 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 348 AM CST Sun Jan 29 2023 ARZ074-075-LAZ007>009-015-016-023-MSZ018-019-025>047-292100- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Bolivar-Sunflower-Leflore-Grenada-Carroll- Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-Washington- Humphreys-Holmes-Attala-Winston-Noxubee-Issaquena-Sharkey-Yazoo- Madison MS-Leake-Neshoba-Kemper-Warren- 348 AM CST Sun Jan 29 2023 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, and north central Mississippi. .DAY ONE...Today and Tonight... The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday... Flash flooding is possible across much of the outlook area Thursday into Thursday night. (https://www.weather.gov/images/jan/graphicast/3.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Saturday. LAZ024-025-MSZ048>059-061>066-292100- Catahoula-Tensas-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne- Copiah-Simpson-Smith-Jasper-Clarke-Jefferson-Franklin MS-Lincoln- Lawrence-Jefferson Davis-Covington-Jones- 348 AM CST Sun Jan 29 2023 This hazardous weather outlook is for portions of northeast Louisiana, central Mississippi, east central Mississippi, and south central Mississippi. .DAY ONE...Today and Tonight... FLOODING THREAT...Limited TIMING...Today through Tonight Localized flash flooding is possible, particularly in low lying and urban areas. Minor river flooding is also possible. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Monday through Saturday... Flash flooding is possible across much of the outlook area Thursday into Thursday night. (https://www.weather.gov/images/jan/graphicast/3.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Saturday. LAZ026-MSZ060-292100- Concordia-Adams- 348 AM CST Sun Jan 29 2023 This hazardous weather outlook is for portions of northeast Louisiana, and southwest Mississippi. .DAY ONE...Today and Tonight... SEVERE THUNDERSTORMS THREAT...Marginal TIMING...Today through Tonight FLOODING THREAT...Limited TIMING...Today through Tonight Isolated severe thunderstorms are possible. Some thunderstorms could produce damaging wind gusts, and a tornado cannot be ruled out. (https://www.weather.gov/images/jan/graphicast/2.png) Localized flash flooding is possible, particularly in low lying and urban areas. Minor river flooding is also possible. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Monday through Saturday... Flash flooding is possible across much of the outlook area Thursday into Thursday night. (https://www.weather.gov/images/jan/graphicast/3.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region today through tonight. MSZ072>074-292100- Marion-Lamar-Forrest- 348 AM CST Sun Jan 29 2023 This hazardous weather outlook is for portions of south central Mississippi, and southeast Mississippi. .DAY ONE...Today and Tonight... SEVERE THUNDERSTORMS THREAT...Marginal TIMING...Today through Tonight FLOODING THREAT...Elevated TIMING...Today through Tonight Isolated severe thunderstorms are possible. Some thunderstorms could produce damaging wind gusts, and a tornado cannot be ruled out. (https://www.weather.gov/images/jan/graphicast/2.png) Areas of flash flooding likely and some roads could be flooded or closed. Some structures may be potentially threatened by high water. Minor river flooding is also possible. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Monday through Saturday... Flash flooding is possible across much of the outlook area Thursday into Thursday night. (https://www.weather.gov/images/jan/graphicast/3.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region today through tonight. 19 && ...HAZARD LEGEND... *FLOODING* Extreme...Widespread and significant flooding is likely. Significant...Widespread flash flooding is likely and significant flooding is possible. Elevated...Areas of flash flooding likely. Limited...Localized flash flooding is possible. *SEVERE THUNDERSTORMS* High...Significant severe thunderstorms and tornadoes are likely with strong or violent tornadoes possible. Moderate...Significant severe thunderstorms and tornadoes are likely with strong tornadoes possible. Enhanced...Severe thunderstorms are likely and tornadoes are possible. Slight...Severe thunderstorms and tornadoes are possible. Marginal...Isolated severe thunderstorms are possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR FLOODING ISSUES... Current Watches and Warnings... https://www.weather.gov/jan/safe_HeavyRain Observed Precipitation Images... https://www.weather.gov/jan/precipmaps River Forecast Center... https://www.weather.gov/lmrfc/ Significant River Flood Outlook... https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html Day 1 through 3 Excessive Rainfall... https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml Excessive Rainfall Discussion... https://www.wpc.ncep.noaa.gov/discussions/qpferd.html Day 1 through 7 QPF... https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml QPF Discussion... https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... Storm Prediction Center (SPC)... https://www.spc.noaa.gov/ Meso Analysis... https://www.spc.noaa.gov/exper/mesoanalysis/ Day 1 through 3 Outlooks... https://www.spc.noaa.gov/products/outlook/ Storm Reports... https://www.spc.noaa.gov/climo/online/
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 29, 2:44 AM CST | Flood Watch | JAN | Forrest, Lamar, Marion | 24 hr |
Nearby
Flash Flood Warnings in Mississippi, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.